Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

January 10, 2017Warren County, New Jersey; 5 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jan 10, 2017, 9:48 PM EST for Warren County, New Jersey; 5 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2017, 9:48 PM EST (02:48 UTC)
Expired
Jan 11, 2017, 12:45 AM EST
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Binghamton radar (KBGM), 147 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS81 KPHI 110248
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
948 PM EST TUE JAN 10 2017

NJZ007-PAZ054-055-060>062-110545-
Warren-Carbon-Monroe-Berks-Northampton-Lehigh-
948 PM EST TUE JAN 10 2017

...FREEZING RAIN WILL AFFECT portions of NORTHWESTERN
WARREN...NORTHAMPTON... LEHIGH...MONROE...BERKS AND CARBON
COUNTIES...

At 945 PM EST, an area of freezing rain was located along a line
extending from near Franklindale to Duncannon to near Spring Grove.
Movement was northeast at 35 mph.

This area of freezing rain will be near...
  Womelsdorf and Robesonia around 1110 PM EST. 
  Wernersville around 1115 PM EST. 
  Sinking Spring and Bernville around 1120 PM EST. 
  Reading, Wyomissing, Spring Ridge and Fairview Hgts around 1125 PM 
  EST. 
  Laureldale and Leesport around 1130 PM EST. 
  Shoemakersville around 1135 PM EST. 
  Fleetwood and Nesquehoning around 1140 PM EST. 
  Weatherly and Lyons around 1145 PM EST. 

Other locations impacted by this area of freezing rain include West
Lawn, Eastlawn Gardens, St. Lawrence, Chapman, Roseto, Fiddletown,
Lorane, Fullerton, Alburtis and Catasauqua.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for glazing on untreated surfaces, especially in the
elevations from western Berks county through Carbon and Monroe
counties of northeast Pennsylvania. Slow down and allow extra time
when traveling.

LAT...LON 4049 7643 4057 7602 4065 7598 4074 7576
      4091 7599 4101 7573 4105 7577 4110 7575
      4113 7569 4112 7564 4123 7554 4125 7513
      4115 7515 4114 7509 4108 7503 4085 7494
      4022 7593
TIME...MOT...LOC 0245Z 236DEG 32KT 4171 7659 4040 7701 3989 7693 

$$

Drag

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jan 10, 9:19 PM EST, 29 minutes earlier.

Area forecast discussion, Jan 10, 9:19 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
919 PM EST Tue Jan 10 2017

.SYNOPSIS...
A warm front will continue to lift through our region overnight
tonight. A secondary warm front is expected tomorrow night. A large
high pressure system will build off the coast of the southeastern
United States before a cold front moves through Thursday night. High
pressure will then build across to the north of our area through the
weekend. A low pressure system will develop across the Ohio River
Valley and move through the Mid Atlantic late Saturday into Sunday.
High pressure returns for early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Have made considerable changes to the forecast for this evening
and overnight. Removed mention of snow and sleet as strong low
level warm advection is underway and 950-850 mb temps look to be
too warm by the time precip gets here late this evening. Only
question is rain vs freezing rain which depends on sfc temps, and
these have continued to rise this evening. Temps should continue
to gradually warm overnight with fairly strong S to SW surface
winds.

The winter weather advisory was trimmed back by removing the SE
tier of counties across parts of SE PA and NW NJ. Remainder of the
WSW remains in effect for now, but the threat for freezing rain
seems to be confined to higher elevations, lasting longest
overnight in the Poconos.

Previous discussion:
A warm front will cross the area tonight and a shield of clouds and
precipitation will accompany it. The clouds will continue to advance
across the area this evening and then the deeper moisture and lift
will arrive later. Precipitation will begin across the wrn areas
first as snow, then transition to sleet/freezing rain before becoming
all rain by morning. Further east, the precipitation will arrive
later (more towards midnight), but will likely be mostly all rain as
warmer air and a decent low level jet arrive across the area. For
now, we have kept the WSW flags as they already exist, since it
seems that these Nrn/NWrn areas have the greatest chc for a light
glaze to develop. Temperatures will slowly rise through the night
and the colder air will probably be trapped in the valley across the
north to some extent. Pops are in the likely to categorical range
overnight. Qpf will be generally be 1/4 to 1/3 of an inch in most
areas, most of it being rain after the changeover. Snow/sleet
accums should be rather limited, perhaps 1/4 to 1/2 inch at most.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The warm front will have passed N/E of the area Wed morning. The
precipitation will end across the ern-most areas early then a slow
improvement is expected through the day as drier air arrives from
the S/W. The MOS guidance is quite a bit different with what happens
Wed with the NAM showing low clouds and fog much of the day and the
GFS offering mid-day fair weather across the Del Valley. With
limited confidence in any solution, I decided to bring the
improvement to the area, but a few hours later than the GFS is
indicating. Skies should become partly sunny by afternoon. Tomorrows
temperatures will depend on how fast things clear out, readings
rising to the upper 40s/low 50s are possible, so we have cautiously
sided with the GFS attm. Winds will be southwest to west at around
10 mph.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday night and Thursday...A secondary warm front lifts through
the region. As a result, Thursday will be quite warm - Forecast
highs are generally 20 to 25 degrees above normal and near records
at most of our climate sites (see the climate section for details).

Thursday night and Friday...models continued the trend with bringing
the cold front through Thursday night (a bit more progressive than
what we saw yesterday). As noted by the previous shift, frontolysis
is expected to be occuring as the front moves into our region. That,
combined with the fact that the associated low will stay well north
of our region, means that we probably won't see a widespread precip
event for our region. None the less, there will still be some
significant cold air advection with the front as by Friday highs
will be about 10 degrees lower.

Saturday through Sunday...The cold front is still expected to stall
through this period, though exactly where it will stall is quite
uncertain as there remain large differences between the models on
the location of the stalled front. A pair of surface lows along the
front will  result in precip chances in the vicinity of the front,
but precip type is highly dependent on the location of the front, so
highly uncertain at this time.

Monday...By late Monday or Monday night, a surface low is expected
to lift out of the Midwest towards the Great Lakes Region, lifting
another warm front through our region.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Winds through tonight will be mostly South 10 to 15 knots but with
occasional higher gusts. Increasing and lowering CIGS with
precipitation arriving 04-05Z at ABE/RDG and a couple hours later
in the Delaware Valley. Most areas will just have rain but a
mix with freeing rain is possible at KRDG/KABE early. We went
along with the guidance which steadily lowers conditions to IFR
overnight.

Wednesday, the speed at which things change from IFR/LIFR is the
biggest challenge for todays tafs. The NAM MOS has low conditions at
PHL for the entire day, while GFS MOS has a return to VFR by 15z.
Not a fcst with any great degree of confid after 12Z Wed, but
generally brought better conditions after 15Z-17Z across the area.

Outlook...

Wednesday night...Conditions falling to MVFR and IFR in rain.

Thursday...Conditions slowly improving to VFR. Small chance for MVFR
at KABE and KRDG with rain.

Thursday night...Low clouds, fog, and rain may bring conditions back
down to MVFR and IFR primarily for KRDG, KABE, and KTTN.

Friday...Mostly VFR conditions expected.

Saturday and Saturday night...Conditions expected to deteriorate as
precipitation moves back into the area. A wintry mix of
precipitation possible.

Sunday...small chance that precip may continue through the day.
Otherwise, conditions should gradually improve to VFR.

&&

.MARINE...
Approaching low pressure and a warm front will cross the waters
overnight. A warming flow associated with the low level jet will
become established across the cold waters tonight. The degree of
mixing is problematic and even a few well mixed gusts are enough for
gale flag criteria overnight. We have thus decided to upgrade the
Gale Watch for the northern NJ coastal waters to a Gale Warning and
also keep the SCA flag for the southern waters. The SCA flag was
extended into lower Del Bay also. Overall confid in fcst is moderate
at best. Winds will be mostly srly tonight and then shift to
southwest late and remain Southwest Wednesday. Gales will likely be
scaled back to SCA after the low level jet passes, and SCA
conditions will probably remain on the waters Wed morning. Rain and
fog expected overnight.

Outlook...

Wednesday night...Once winds and seas drop below SCA criteria by mid
day, no more marine headlines are anticipated through this period.

Thursday through Friday morning...South to southwest flow over the
ocean waters will start to build seas to 5 to 7 feet. Winds may gust
above 25 knots at times especially on Thursday, diminishing towards
Friday morning. A SCA will likely be needed.

Friday afternoon through Sunday...Winds and seas should stay below
SCA criteria.

&&

.CLIMATE...
Thursday should be quite mild with current forecast near record
highs for many of our climate sites. Here are the records for
January 12:

GED, MPO, TTN were updated at 515P.

Location/     Record/Year
Atlantic City/63/1913
Wilmington   /63/1913
Allentown    /60/1932
Reading      /61/1913
Georgetown   /70/1975
Mount Pocono /56/1975
Trenton      /68/1890

At this time, we are forecasting that Philadelphia
will stay well below its record of 72 set in 1890.

Also for todays 441PM CLI: we assumed .01 for the MPO 2 hrs of
snow with vsby variable down to around 2mi. At 9PM we received a
report fm Mount Pocono of 0.2 snowfall this afternoon, and also
saw a twitter report of a dusting in the Heidelberg/lehigh area.

The .29 at ABE was an obvious error.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until midnight EST tonight for
     PAZ060>062.
     Winter Weather Advisory until 5 AM EST Wednesday for PAZ054-
     055.
NJ...Winter Weather Advisory until midnight EST tonight for NJZ001-
     007.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 1 PM EST Wednesday for ANZ431-
     452>455.
     Gale Warning until 7 AM EST Wednesday for ANZ450-451.

&&

Synopsis...Johnson
Near Term...AMC/CMS/O'Hara
Short Term...CMS/O'Hara
Long Term...Johnson
Aviation...CMS/Johnson/O'Hara
Marine...CMS/Johnson/O'Hara
Climate...918P
Hazardous weather outlook, Jan 10, 8:51 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
851 PM EST TUE JAN 10 2017

NJZ001-007-PAZ060>062-120200-
SUSSEX-WARREN-BERKS-LEHIGH-NORTHAMPTON-
851 PM EST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR ACCUMULATING ICE AND OR SNOW SATURDAY AND
SATURDAY NIGHT. EXACT PRECIPITATION AMOUNTS AND TYPE ARE UNCERTAIN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ008>010-012>020-022-025>027-PAZ070-071-101>106-
120200-
NEW CASTLE-CECIL-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
851 PM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR ACCUMULATING ICE AND OR SNOW SATURDAY AND
SATURDAY NIGHT. EXACT PRECIPITATION AMOUNTS AND TYPE ARE UNCERTAIN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-120200-
CARBON-MONROE-
851 PM EST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR ACCUMULATING ICE AND OR SNOW SATURDAY AND
SATURDAY NIGHT. EXACT PRECIPITATION AMOUNTS AND TYPE ARE UNCERTAIN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021-023-024-120200-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
851 PM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-120200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
851 PM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-120200-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
851 PM EST TUE JAN 10 2017

...GALE WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 10, 9:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
948 PM EST TUE JAN 10 2017

NJZ007-PAZ054-055-060>062-110545-
Warren-Carbon-Monroe-Berks-Northampton-Lehigh-
948 PM EST TUE JAN 10 2017

...FREEZING RAIN WILL AFFECT portions of NORTHWESTERN
WARREN...NORTHAMPTON... LEHIGH...MONROE...BERKS AND CARBON
COUNTIES...

At 945 PM EST, an area of freezing rain was located along a line
extending from near Franklindale to Duncannon to near Spring Grove.
Movement was northeast at 35 mph.

This area of freezing rain will be near...
  Womelsdorf and Robesonia around 1110 PM EST.
  Wernersville around 1115 PM EST.
  Sinking Spring and Bernville around 1120 PM EST.
  Reading, Wyomissing, Spring Ridge and Fairview Hgts around 1125 PM
  EST.
  Laureldale and Leesport around 1130 PM EST.
  Shoemakersville around 1135 PM EST.
  Fleetwood and Nesquehoning around 1140 PM EST.
  Weatherly and Lyons around 1145 PM EST.

Other locations impacted by this area of freezing rain include West
Lawn, Eastlawn Gardens, St. Lawrence, Chapman, Roseto, Fiddletown,
Lorane, Fullerton, Alburtis and Catasauqua.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for glazing on untreated surfaces, especially in the
elevations from western Berks county through Carbon and Monroe
counties of northeast Pennsylvania. Slow down and allow extra time
when traveling.

LAT...LON 4049 7643 4057 7602 4065 7598 4074 7576
      4091 7599 4101 7573 4105 7577 4110 7575
      4113 7569 4112 7564 4123 7554 4125 7513
      4115 7515 4114 7509 4108 7503 4085 7494
      4022 7593
TIME...MOT...LOC 0245Z 236DEG 32KT 4171 7659 4040 7701 3989 7693

Drag

Nearby

Special Weather Statements in Pennsylvania, 2017Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.